Synthetic cannabinoids: CDC helps Mississippi with major outbreak
On April 5, 2015, a doctor in the emergency room at the University of Mississippi Medical Center (UMMC) in Jackson, MS, noticed a disturbing trend. A large number of seriously ill patients came to the hospital after using synthetic cannabinoids. The Mississippi State Department of Health (MSDH) took action, asking doctors to report cases of illness possibly related to synthetic cannabinoids to the Mississippi Poison Center and asking CDC’s Health Studies Branch for help with investigating this outbreak.
What did the investigation team do?
The Health Studies Branch teamed up with the MSDH and UMMC and focused on three activities:
- Describing the outbreak
- Finding out why some people became very sick (people who needed intensive care or who died) and others did not
- Developing health messages for synthetic cannabinoid users aimed at preventing illness and death
The team reviewed ambulance, hospital, and poison center records of patients, identifying those who developed at least two of these side effects from April 2 through May 1, 2015 after using synthetic cannabinoids: sweating, severe agitation, or mental disorder.
Because standard drug tests cannot detect newly developed synthetic cannabinoids, MSDH sent blood samples to a special laboratory at the University of California, San Francisco. Meanwhile, the team interviewed patients in the UMMC emergency room to collect data about how often they used synthetic cannabinoids. Law enforcement officials informed the investigation by explaining how trafficking patterns were changing in the state.
There were 721 cases of synthetic cannabinoid-related illness statewide. The team concentrated on reviewing the records of the 119 UMMC patients to get a detailed understanding of the illness caused by synthetic cannabinoids. Patients were mostly male (85%) and most commonly in their late 20s and early 30s (ranging from ages 14 to 62.) Common health effects included both aggression and agitation, and three patients died. Patients with the most severe illness (intensive care patients or those who died) often had histories of mental illness and substance abuse. Lab tests found synthetic cannabinoids in blood samples of 39 out of 55 (71%) of the UMMC patients who were tested, with 30 of those testing positive for a new type of synthetic cannabinoid called “MAB-CHMINACA.” While we cannot say with certainty why some patients did not test positive for synthetic cannabinoids, we do know that many synthetic cannabinoids are quickly broken down and leave the body. Many of the patients who did not have detectable amounts of synthetic cannabinoids in their blood were not tested until many hours after use.
How did the investigation help protect the public’s health?
The Mississippi MAB-CHMINACA outbreak was the largest and most severe synthetic cannabinoid-related outbreak until that time. MSDH informed the public by developing a “Spice” webpage and sending out a press release warning people of the dangers of synthetic cannabinoid use that resulted in 42 newspaper stories, 37 television stories, and over 40 internet stories. The team wrote an article published in CDC’s Morbidity and Mortality Weekly Report (MMWR), describing the investigation and adding to the scientific understanding of synthetic cannabinoid use, as well as the symptoms of illness related to it.
This investigation showed once again the value of teamwork in responding to a new public health threat. In this case, a team of healthcare providers (including medical examiners and coroners), laboratory scientists, public health officials, and law enforcement successfully confirmed the cause of the outbreak and stopped it. This investigation also confirmed the need to strengthen the ability to track diseases and increase laboratories’ ability to quickly detect future clusters of illness and identify new synthetic cannabinoids as they come on the market. We at HSB continue to help state, local, and tribal health departments respond to clusters of synthetic cannabinoid-related illness.